Oklahoma, 2015Flash Flooding and Damaging Wind in Oklahoma, May 25, 2015
May 25, 2015 · NWS SHV · 3 events in 1 county or zone
Severe thunderstorms developed across far west Texas during the early morning hours of May 25th and this cluster of severe thunderstorms evolved into a derecho, moving eastward across the entire state of Texas and eventually into Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana. Widespread wind damage was reported across the region during the afternoon and evening…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across far west Texas during the early morning hours of May 25th and this cluster of severe thunderstorms evolved into a derecho, moving eastward across the entire state of Texas and eventually into Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana. Widespread wind damage was reported across the region during the afternoon and evening hours with flash flooding reported across portions of the region as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 6:15 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, May 25, 6:15 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 AM CDT MON MAY 25 2015
.AVIATION...
FOR THE 25/12Z TAFS...A VERY BUSY TAF CYCLE IS EXPECTED AS IFR AND
MVFR CIGS WILL LINGER THROUGH THIS MORNING...SLOWLY LIFTING INTO
LOW VFR RANGE BY AFTERNOON. THIS WILL COINCIDE WITH ADVANCING
CONVECTION FROM CNTRL TX INTO OUR WRN TAF SITES IN E TX. EXPECT
WIDESPREAD SHWRS AND TSTMS TO GRADUALLY SPREAD EAST...SOME STRONG
TO SEVERE WITH INCREASINGLY UNSTABLE AIR MASS. DAMAGING WINDS AND
HAIL WILL BE THE PRIMARY CONCERNS...ALONG WITH SEVERE TURBULENCE
IN THESE AREAS OF DEEP CONVECTION. SOUTH WINDS WILL INCREASE THIS
AFTERNOON TO AROUND 12-18 KTS WITH HIGHER GUSTS POSSIBLE...ADDING
TO THE RICH MOISTURE POOL TO HELP FUEL AFTERNOON SHWRS AND STORMS.
CONVECTION SHOULD GRADUALLY WIND DOWN TOWARD THE END OF THE TAF
PERIOD WITH LINGERING SHWRS AND VCTS STILL POSSIBLE OVERNIGHT.
/19/
&&
.PREV DISCUSSION... /ISSUED 526 AM CDT MON MAY 25 2015/
DISCUSSION...
ANOTHER COMPLICATED FORECAST THIS MORNING...GIVEN THE FACT THAT
THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT
OF THE QPF OF THE CONVECTION THAT WILL DEVELOP LATER TODAY AHEAD
OF THE NEGATIVE TILT SHORTWAVE NOW NOSING INTO FAR W TX. ALREADY
BEGINNING TO SEE SOME ELEVATED CONVECTION DEVELOPING THIS MORNING
NEAR WINK...WITH ANOTHER SMALL AREA OF CONVECTION DEVELOPING
FARTHER SE OVER NRN OLD MX JUST W OF DRT ALONG THE PERIPHERY OF
THIS SHORTWAVE...WITH THE ATTENDENT TROUGH AXIS SLATED TO LIFT NE
INTO RED RIVER VALLEY AND ECNTRL TX LATER THIS AFTERNOON. THE LOW
STRATUS HAS RETURNED TO MUCH OF THE REGION THIS MORNING...WHICH
SHOULD LIFT/SCATTER OUT ENOUGH BY MID TO LATE MORNING ALLOWING FOR
HEATING AND BNDRY LYR DESTABLIZATION THIS AFTERNOON OVER MUCH OF
THE REGION. THIS SHOULD RESULT IN MODERATE MLCAPES DEVELOPING AS
DEEP LAYER SHEAR INCREASES WITH THE APPROACH OF THIS TROUGH. THE
SHORT TERM PROGS ARE ALL OVER THE PLACE WITH REGARDS TO THE TIMING
AND PLACEMENT OF THE HIGHER QPF...WITH THE ECMWF/CANADIAN SLOWEST
IN KEEPING MUCH OF THE HIGHER QPF JUST W OF THE REGION ACROSS NRN
AND CNTRL TX THROUGH 00Z TUESDAY. MEANWHILE...THE 06Z NAM IS IN
FAIRLY GOOD AGREEMENT WITH THE LATEST HRRR RUN WITH TWO SEPARATE
AREAS OF CONVECTION...THAT COINCIDES WITH THE CURRENT TRENDS OVER
SW TX/MIDDLE RIO GRANDE VALLEY...WHICH MAY CONSOLIDATE INTO A BKN
SQUALL LINE/MCS BY MID TO LATE AFTERNOON AS IT ACCELERATES E INTO
NE TX/SE OK.
THE 06Z GFS IS CONSISTENT WITH ITS 00Z PREDECESSOR WITH A
SVR MCS DEVELOPING OVER WCNTRL/CNTRL TX BY LATE MORNING...BUT IS
SLOWER TO REACH NE TX UNTIL 00Z TUESDAY. THE GFS DOES ALSO DEVELOP
A SFC WAVE LATER TODAY AND AN INTENSIFYING 40-50KT SRLY LLJ OVER
ECNTRL TX...THUS ENHANCING CONVERGENCE AND FOCUSING A LARGE AREA
OF HEAVY RAINFALL AS IT SPREADS E INTO THE REGION THIS
EVENING/OVERNIGHT. THE CANADIAN IS ALSO IN AGREEMENT WITH THE GFS
IN THE PLACEMENT OF THE HEAVIER QPF ACROSS NE TX/SE OK/SW AR
BEFORE THE HEAVIER RAIN SPREADS/GUSTS E OVERNIGHT. THIS SPREAD IN
THE SOLUTIONS RESULT IN 2 POSSIBLE SCENERIOS...ONE WHERE A SVR MCS
DEVELOPS AND ACCELERATES E OVER THE REGION WHEN
HEATING/INSTABILITY IS MAXIMIZED...THUS RAMPING THE SVR THREAT UP
WITH DAMAGING WINDS/ISOLATED TORNADOES POSSIBLE...BUT ALSO
MINIMIZING THE FLASH FLOOD THREAT. THE OTHER BEING A SVR
MCS...WHICH WILL BE SLOWER TO MOVE BUT WILL AGAIN RESULT IN
DAMAGING WINDS/ISOLATED TORNADOES...BUT ALSO RESULT IN A
HEIGHTENED FLASH FLOOD THREAT SHOULD A SFC TROUGH DEVELOP OVER THE
AREA. THIS FORECAST HAS FOLLOWED MORE OF A BLEND IN THE MODEL
SOLUTIONS...WITH HEIGHTENED AWARENESS FOR THE SVR THREAT GIVEN THE
STRONG FORCING AND MODERATE INSTABILITY/SHEAR EXPECTED TO
DEVELOP/SPREAD INTO THE REGION LATER THIS AFTERNOON. THUS...THE
CONVECTION MAY ACCELERATE E ALONG A COLD POOL...BUT THE SWD EXTENT
OF THE CONVECTION MAY BE SLOWER MOVING AND TRAIN NE ALONG THE SRN
TAIL OF THE TROUGH OVER E TX/NCNTRL LA ONCE THE SHORTWAVE LIFTS
NE INTO NRN AR.
HAVE TONED DOWN QPF/S TO 1-3 INCHES WITH LOCALLY HIGHER AMOUNTS THIS
AFTERNOON/TONIGHT ACROSS THE REGION...AND HAVE MAINTAINED THE END
TIME OF THE FLASH FLOOD WATCH AS 12Z TUESDAY...AS THE STRONGER
CONVECTION SHOULD BE DEPARTING THE CWA BY THIS TIME. AN EXTENSION
MAY BE NEEDED IN LATER FORECASTS THOUGH FOR THE ERN ZONES AS SCT
CONVECTION SHOULD PERSIST THROUGH THE AFTERNOON. DRY SLOTTING
BEHIND THIS SHORTWAVE SHOULD ALSO RESULT IN A REDUCTION IN
CONVECTION FARTHER W TUESDAY...THUS HAVE TAPERED POPS BACK TO
CHANCE AND SLIGHT CHANCE FOR E TX/SW AR/WRN LA. MEANWHILE...TEMPS
SHOULD RETURN BACK TO NEAR CLIMO TUESDAY AFTERNOON.
THE GFS/ECMWF MAINTAINS FLAT RIDGING ALOFT OVER THE REGION
WEDNESDAY...AMPLIFYING NE FROM THE LOWER MS VALLEY INTO THE TN
VALLEY THURSDAY AS THE NEXT UPPER TROUGH BEGINS TO DIGS SE INTO
THE ROCKIES BY THURSDAY. WEAKNESSES RIDING ATOP THE RIDGE MAY
RESULT IN WIDELY SCT CONVECTION WEDNESDAY AND THURSDAY...WITH THE
CONVECTION MOSTLY DIURNAL IN NATURE. LOW CHANCE POPS SHOULD
SUFFICE FOR THIS PERIOD AREAWIDE...ALTHOUGH HAVE CONTINUED THE
TREND WITH MID-CHANCE POPS RETURNING FRIDAY THROUGH NEXT WEEKEND
AS SHORTWAVE PERTUBATIONS EJECT NE AHEAD OF THE BROAD TROUGHING
ALOFT TO OUR W. WHILE TEMPS LOOKS TO HOLD NEAR CLIMO THROUGH LATE
WEEK...GREATER CLOUD COVER/CONVECTION SHOULD RESULT IN SLIGHTLY
COOLER READINGS AS WE MOVE INTO NEXT WEEKEND.
THANK YOU WFO/S LZK AND TSA FOR COLLABORATION THIS MORNING.
PRELIMS TO FOLLOW BELOW...
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 83 69 86 71 / 60 80 40 20
MLU 86 70 83 70 / 60 90 70 20
DEQ 79 66 83 68 / 70 80 20 30
TXK 81 68 85 70 / 70 80 30 20
ELD 84 69 83 70 / 50 90 60 20
TYR 81 68 86 72 / 80 60 20 20
GGG 82 69 86 71 / 70 70 20 20
LFK 84 71 87 73 / 70 60 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ARZ050-051-059>061-
070>073.
LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR LAZ001>006-010>014-
017>022.
OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ077.
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
19Hazardous weather outlook, May 25, 5:13 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
613 AM CDT MON MAY 25 2015
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
613 AM CDT MON MAY 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THIS
AFTERNOON OVER THE REGION...AHEAD OF STRONG UPPER LEVEL
DISTURBANCE THAT WILL APPROACH THE AREA FROM THE WEST. HOWEVER...A
COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP LATER
THIS MORNING OVER WESTCENTRAL TEXAS...WHICH WILL SHIFT EAST ACROSS
NORTH AND NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA THIS
AFTERNOON...AND ACROSS THE REMAINDER OF THE REGION TONIGHT.
DAYTIME HEATING WILL CONTRIBUTE TO MODERATE INSTABILITY DEVELOPING
AHEAD OF THIS COMPLEX THIS AFTERNOON...WITH THESE STORMS EXPECTED
TO BECOME SEVERE. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE...BUT LOCALLY HEAVY RAINFALL WILL ALSO OCCUR IN THE
STRONGER STORMS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE
INCHES...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE ATOP
ALREADY SATURATED GROUNDS. THIS WILL CONTRIBUTE TO INCREASED
RUNOFF AND THE POTENTIAL FOR FLASH FLOODING. THESE SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH FROM WEST TO EAST TONIGHT...ALTHOUGH
THE HEAVY RAIN AND FLASH FLOOD THREAT WILL PERSIST OVER
NORTHCENTRAL LOUISIANA THROUGH DAYBREAK TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING ACROSS
NORTHCENTRAL LOUISIANA AND POSSIBLY SOUTHCENTRAL ARKANSAS TUESDAY
MORNING...BUT SHOULD DIMINISH DURING THE AFTERNOON. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE ALTHOUGH THIS THREAT SHOULD DIMINISH AS
THESE STORMS EXIT THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE AREAWIDE WEDNESDAY AND THURSDAY...AND
POSSIBLY INCREASE IN COVERAGE FRIDAY THROUGH THE WEEKEND AS A SLOW
MOVING UPPER LEVEL DISTURBANCE SINKS SOUTH INTO THE SOUTHERN
PLAINS.
.SPOTTER INFORMATION STATEMENT...
AVTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT
FOR SEVERE WEATHER...HEAVY RAINFALL...AND FLASH FLOOD REPORTS.
15
Flash Flood, McCurtain
- When
- May 25, 8:20 AM CST to 8:15 PM CST
- Where
- McCurtain County, 5.82 mi SSW of Hochatown to 4.46 mi WNW of Eagletown
- Cause
- Dam / Levee Break
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.119, -94.697
Water topped the Broken Bow Lake Dam southeast of Broken Bow Oklahoma. The water rapidly drained into the Mountain Fork River and the river quickly flowed out of its banks. The river completely surrounded a 2-story cabin, trapping 13 people inside including 3 children. First responders could not get to the occupants of the cabin due to the rapid nature of the water. The National Guard was called in to airlift the people out of the cabin. No injuries were reported.
Flash Flood, McCurtain
- When
- May 25, 4:08 PM CST to 7:45 PM CST
- Where
- McCurtain County, 1.53 mi NNE of Broken Bow Arpt to 1.02 mi SSE of Broken Bow Arpt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.039, -94.755
Broken Bow Road was flooded and closed.
Thunderstorm Wind, McCurtain
- When
- May 25, 4:30 PM CST
- Where
- McCurtain County, 0.57 mi E of Idabel
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 33.900, -94.820
Several trees were reported downed across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 25 to 26, 20158 deaths · $26 million · 1.75 in hail · 36 events
- Tornadoes and Flash Flooding in Texas, May 25, 20152 deaths · 1 injured · $19 million · EF1 · 28 events
- Tornadoes and Flash Flooding in Oklahoma, May 25, 20151 death · 1 injured · $20,000 · EF3 · 16 events
- Tornadoes and Flash Flooding in Oklahoma, May 25 to 26, 2015$746,000 · EF2 · 34 events
- Tornadoes and Flash Flooding in Texas, May 25, 2015$1.0 million · EF2 · 24 events
- Flooding in Arkansas, May 25 to 31, 20151 death · 4 events
- Tornado and Damaging Winds in Louisiana, May 25, 2015$720,000 · EF1 · 16 events
- Tornadoes and Flash Flood in Mississippi, May 25, 2015$200,000 · EF1 · 4 events
- Tornado and Flash Flooding in Texas, May 25, 2015$82,000 · EF1 · 13 events
- Flash Flood and Damaging Winds in Arkansas, May 25, 2015$260,000 · 65 kt wind · 6 events
- Flash Flooding and Flooding in Kansas, May 25, 2015$150,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Texas, May 25, 2015$85,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569793, 569686, 569694.